I take betaine HCL to prevent reflux. It really works pretty well for me.
However, I've started to experience leg cramping/twitching at night after spells where I've taken it for several days in a row. I've reproduced the experience multiple times.
My guess is that magnesium, potassium, calcium, and sodium are pulled from the blood to buffer the extra acidity and that I'm not replacing those electrolytes fast enough. Has anyone else experienced any similar side effects with betaine HCL?
Along those lines, I wonder how much betaine we are getting with these pills and whether it is affecting gene expression... Any thoughts on the risk that betaine HCL is causing inappropriate methylation.
asked byJay_9 (4359)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on February 13, 2012
at 02:46 PM
I don't feel qualified to comment on the science of this, but what I'm interested in is whether you'd stop taking the HCL to avoid taking supplements to fix your cramping/twitching issue, or whether you think the HCL (by regulating your acidity to a proper level) is exposing a potential mineral deficiency, and take steps to correct it.
on September 09, 2012
at 11:25 AM
I've had the same kind of thing, but the betaine-HCL/oxbile combo did such a great job, and since I don't have a gall bladder I really need the stuff.
The trick is that pre-paleo, having taken OTC PPIs, my stomach wasn't producing enough acid, so it didn't use as many minerals. When the betaine-HCL and oxbile was introduced (Now Super Enzymes), it now could, and started to cause problems such as even worse acid reflux (which was temporary), and then intolerance to egg whites, and even twitching.
But in a few weeks, after also supplementing potassium and magnesium, it's as if the whole system adjusted and became a smooth running machine. I also discovered it wasn't just wheat that was causing my reflux, but also cow dairy.
So you might find it takes time to adjust, but when you do, you'll feel much better than you did before.
The twitching is absolutely associated with magnesium, so supplement. I don't bother with potassium anymore since the caps are all limited at 99mg and you get a lot more from food, but modern foods lack magnesium due to poor soil. (I suppose that explains my coffee/100% baking chocolate addiction - these two are high in magnesium, though it's bound by phytates.)
I suspect that betaine HCL and friends kick starts broken stomach acid, which in turn requires more magnesium (and other minerals, hence the side effects) - it's not so much that betaine HCL causes side effects as rather you're depleted, but you don't notice it until you use up more from the increased stomach acid.
on April 22, 2015
at 07:19 PM
I have been taking the betaine HCL now for three months and it has helped me immeasurably. My dosage varies, but I can easily take up to 10 pills depending on the meal. However, I have found that if I take more than 10 tablets with a meal I will get a minor headache. This might have something to do with betaine HCL and our sinuses. Do a Google search and you will find some useful information on this subject.
on November 02, 2012
at 12:20 PM
Hi all. I have been taking betaine HCL for about 4 days, it seems to be working and I am convinced it has helped my stomach, however I do get "twitches" and "cramps" in my legs as well. It seems also to be making my hot flashes worse. Anyone ever hear of this? Also, I haven't been sleeping well since I started taking it. I wonder what the correlation is? Any feedback would be appreciated. Alex.
on February 13, 2012
at 02:52 PM
If anything your stomach acid is needed to correctly ionise magnesium.
Do you get a 'hot' or burning sensation after taking the tablets? That is a really important sign you are taking too much.
Are you VLC? I'd suggest stop taking them for a while and then take them again otherwise you are just guessing.
on February 26, 2016
at 09:35 PM
I just started taking Betaine and am getting horrible bowel spasms from it. Could this be because of the acidity? I know I am low in minerals for sure, as my body has been through A LOT in the last year. My naturopath said metabolically I couldn't even produce stomach acid. Any ideas?
on January 06, 2014
at 10:11 PM
I just started taking betaine the other day and yesterday when I was folding clothes I suddenly got hit with what fit the description of a Thunderclap headache. The headache was worse than labor pain. My husband took me to the emergency room and I was shaking in panic at the thought that I might have an aneurysm because it is my worst fear for my two children to lose their mother and for my husband to lose the love of his life. But my scan came back completely normal. COMPLETELY. That is when I began to suspect the supplements, or even a food possibly, because I rarely get headaches at all, let alone a headache that would make me fearsomething serious. I think that I am traumatized enough to leave this stuff alone. I will have to just eat a bland diet and if that does not work I will consider getting my gallbladder checked out.
on August 13, 2013
at 07:23 AM
Just started betaine HCL I 300mg and having really bad heartburn. Been taking it just before eating first meal of the day and the heartburn just goes on getting worse through the day,evening and beyond. First day seemed to have more energy but now hesitating about continuing, have done four days in all.
on June 26, 2013
at 04:46 AM
How long does it take for Betaine HCL to start working? Does it work within hours, or is it something that takes 2-3 works to really work?
on May 27, 2013
at 11:32 PM
When is the best time to take betaine I just found out I have low acid and need to know when I should be taking it
on February 25, 2013
at 05:33 PM
I too experienced headaches, but not muscle twitching, although I felt more achy. I also felt a LOT more tired....I wonder about the association with magnesium.......I experienced this on several different betaine hcl products. I have taken it before and never experienced this or I failed to make the connection.....
on September 09, 2012
at 06:31 AM
I took Betaine HCl for six months then started getting migraine headaches that I couldn't shift. Stopping the Betaine HCl ended the migraines. Some leg cramps and dry skin was associated with the Betaine HCl too. These are gradually improving.
on September 04, 2012
at 03:06 PM
Old post but I too have experienced similar effects. I get muscle pains and joint/tendon pains in my fingers. But mostly in my muscles. I will get twitching occasionally. I recently stopped the HCL and find no more pain. I found your post because I was googling this very subject. I think these pills are not healthy to take in the long term. I think people are wise to just stop eating food that needs stomach acid in high amounts. I stopped eating chicken and now do just fruit vege and sweet potatoe as well and I feel much better.